Alert archive / North Dakota / Tornado Warnings in 2015

Tornado Warning 14, NWS Grand Forks, ND

June 27, 2015Cavalier County, Pembina County, North Dakota

NWS Grand Forks, ND issued this tornado warning at Jun 27, 2015, 3:01 PM CDT for Cavalier County, Pembina County, North Dakota. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 27, 2015, 3:01 PM CDT (20:01 UTC)
Expired
Jun 27, 2015, 3:45 PM CDT
In force
44 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Tornado
Radar indicated
Hail
2.5 in

Counties Cavalier County, ND, Pembina County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 162 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 3:42 PM CDTHAIL 1Walhalla, ND
Jun 27, 3:42 PM CDTHAIL 1.25Walhalla, NDQUARTER TO HALF DOLLAR SIZED HAIL FELL FOR SEVERAL MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 27, 2:42 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 8.0 hours before the alert went out and 313 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2015-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2015-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-293 J/kg
Mixed-layer LCL
1820 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

933 
WFUS53 KFGF 272001
TORFGF
NDC019-067-272045-
/O.NEW.KFGF.TO.W.0014.150627T2001Z-150627T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
301 PM CDT SAT JUN 27 2015

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN CAVALIER COUNTY IN NORTHEASTERN NORTH DAKOTA...
  NORTHWESTERN PEMBINA COUNTY IN NORTHEASTERN NORTH DAKOTA...

* UNTIL 345 PM CDT
    
* AT 300 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
  TORNADO WAS LOCATED 13 MILES NORTH OF MAIDA...OR 29 MILES NORTH OF
  LANGDON...MOVING SOUTHEAST AT 30 MPH.

  HAZARD...TORNADO AND TENNIS BALL SIZE HAIL. 

  SOURCE...RADAR INDICATED ROTATION. 

  IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT 
           SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. 
           DAMAGE TO ROOFS...WINDOWS AND VEHICLES WILL OCCUR.  TREE 
           DAMAGE IS LIKELY. 

* THIS DANGEROUS STORM WILL BE NEAR...
  VANG AROUND 345 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GRAND FORKS.

&&

LAT...LON 4900 9777 4882 9765 4876 9832 4900 9841
TIME...MOT...LOC 2000Z 333DEG 24KT 4919 9829 

TORNADO...RADAR INDICATED
HAIL...2.50IN

$$

JK
1 follow-up statement
339 
WWUS53 KFGF 272022
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
322 PM CDT SAT JUN 27 2015

NDC019-067-272045-
/O.CON.KFGF.TO.W.0014.000000T0000Z-150627T2045Z/
CAVALIER ND-PEMBINA ND-
322 PM CDT SAT JUN 27 2015

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 345 PM CDT FOR
NORTHEASTERN CAVALIER AND NORTHWESTERN PEMBINA COUNTIES...
    
AT 320 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO
WAS LOCATED NEAR VANG...OR 19 MILES NORTHEAST OF LANGDON...MOVING
SOUTHEAST AT 35 MPH.

HAZARD...TORNADO AND TENNIS BALL SIZE HAIL. 

SOURCE...RADAR INDICATED ROTATION. 

IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT 
         SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE 
         TO ROOFS...WINDOWS AND VEHICLES WILL OCCUR.  TREE DAMAGE IS 
         LIKELY. 

THIS DANGEROUS STORM WILL BE NEAR...
  VANG AROUND 330 PM CDT.
  WALHALLA AROUND 335 PM CDT.
  OLGA AROUND 345 PM CDT.

THIS STORM PRODUCED TENNIS BALL SIZED HAIL AND 60 MPH WINDS IN 
MANITOBA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF A TORNADO OR OTHER SEVERE WEATHER IS SPOTTED...REPORT IT TO THE
NATIONAL WEATHER SERVICE OR YOUR LOCAL NEAREST LAW ENFORCEMENT AGENCY
WHO WILL SEND YOUR REPORT. THIS ACT MAY SAVE LIVES OF OTHERS IN THE
PATH OF DANGEROUS WEATHER.

&&

LAT...LON 4900 9777 4882 9765 4876 9832 4900 9841
TIME...MOT...LOC 2020Z 332DEG 31KT 4899 9814 

TORNADO...RADAR INDICATED
HAIL...2.50IN

$$

JK

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this tornado warning went out at Jun 27, 2:57 PM CDT, 4 minutes earlier.

Area forecast discussion, Jun 27, 2:57 PM CDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
257 PM CDT SAT JUN 27 2015

.SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT)
ISSUED AT 300 PM CDT SAT JUN 27 2015

THE MAIN CHALLENGE WILL BE SEVERE WEATHER THIS
AFTERNOON/EVENING. MODELS ARE IN GOOD AGREEMENT OVERALL AND THE
DETAILS ARE TOUGH TO TIME WITH ANY CONVECTIVE EVENT...BUT THE HRRR
SEEMS TO HAVE A GOOD HANDLE AS USUAL.

FOR REST OF THIS AFTERNOON/EVENING...IT APPEARS THAT THE SEVERE
STORMS SHOULD DEVELOP BY 4 PM IN NORTHEAST ND THEN SPREAD SOUTH
AND EAST THROUGH THIS EVENING. GIVEN THE STRONG SHEAR/INSTABILITY
COMBINATION...ALL MODES OF SEVERE WEATHER POSSIBLE WITH VERY LARGE
HAIL ALSO POSSIBLE. A TORNADO WATCH HAS BEEN ISSUED FOR THE ENTIRE
FA UNTIL 10 PM. MOST STORMS SHOULD ROTATE FAIRLY EASILY AND IF
MOISTURE CONVERGENCE AND LOW LEVEL SHEAR IS ENHANCED...THEN THE
TORNADIC THREAT WILL INCREASE. STORMS SHOULD MOVE INTO THE EASTERN
AREAS TOWARDS 6Z AS THEY WEAKEN SOMEWHAT WITH SUNSET.

ON SUNDAY...IT SHOULD BE DRY MOST AREAS WITH A FEW SHOWERS AND
STORMS IN THE FAR EAST. TEMPS WILL BE A BIT COOLER THAN TODAY BUT
STILL WARM IN THE LOW 80S FOR MOST AREAS.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 300 PM CDT SAT JUN 27 2015

FOR MON...IT SHOULD BE DRY AND WARM WITH HIGHS INTO THE MID AND
PERHAPS UPPER 80S.

ON TUE...THERE WILL BE THE CHANCE FOR SOME AFTERNOON SHOWERS
MAINLY IN THE WEST. INSTABILITY IS LACKING WITH FAIRLY STABLE AIR
IN PLACE...SO NOT EXPECTING ANY THUNDER. TEMPS WILL BE COOLER
GIVEN MORE CLOUDS AND EXPECTED SHOWERS.

RELATIVELY HIGH AMPLITUDE LONG WAVE RIDGE WAS LOCATED OVER WESTERN
NORTH AMERICA WHILE A LONG WAVE TROUGH WAS OVER EASTERN NORTH
AMERICA. PATTERN RETROGRADES A BIT AND DE AMPLIFIES A BIT BY THE END
OF THE PERIOD. THE FLOW ALOFT WAS STILL SPLIT WITH STREAMS MERGING
OVER THE NORTHERN PLAINS. IN THE SOUTHERN STREAM, THE GFS WAS A
LITTLE FASTER THAN THE GFS. IN THE NORTHERN STREAM, THE ECMWF WAS
FASTER THAN THE GFS. THE ECMWF WAS BRINGING AN UPPER LOW INTO WESTERN
CANADA AFTER WED. CURRENT TREND SHOWS THE ECMWF BACKING OFF MOVING
TROUGH INTO CANADA. WILL BLEND THE ECMWF AND GFS.

HIGH TEMPS WERE DECREASED TWO OR THREE DEGREES FOR WED...DECREASE A
DEGREE OR TWO FOR THU...LITTLE CHANGE FRI AND FOUR OR FIVE DEGREES
HIGHER FOR SAT.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1255 PM CDT SAT JUN 27 2015

HIGH LEVEL OVERCAST WAS ALONG THE RED RIVER AND INTO SOUTHERN MAN. A
MOSTLY CLEAR SKY WAS MOVING INTO THE FAR NORTHWEST ZONES AND A
PARTLY CLOUDY SKY WAS OVER MUCH OF THE EASTERN ZONES. CIGS WERE
MOSTLY ABOVE 10 THOUSAND FT. SOME CUMULUS WAS AROUND THE BJI
AREA...WOULD EXPECT CIGS BETWEEN 4 AND 5 THOUSAND FT. EXPECTED
THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS THE AREA AND
CONCURRENT MVFR/IFR CONDITIONS EXPECTED WITH STORMS. SOUTH WINDS
WILL SHIFT NORTHWEST WITH FRONTAL PASSAGE.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

SHORT TERM...DK
LONG TERM...HOPPES/DK
AVIATION...DK
Hazardous weather outlook, Jun 27, 11:35 AM CDT, 3 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
1135 AM CDT SAT JUN 27 2015

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-281645-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
1135 AM CDT SAT JUN 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS AN ENHANCED RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EARLY EVENING ACROSS THE REGION. ISOLATED THUNDERSTORMS ARE
EXPECTED AHEAD OF A FRONT DROPPING SOUTH FROM CANADA INTO
NORTHEASTERN NORTH DAKOTA THIS AFTERNOON AND THEN SPREAD
SOUTHEAST DURING THE REST OF THE AFTERNOON AND EVENING. THE AREA
OF HIGHEST INSTABILITY AND SHEAR FOR STRONGEST STORMS AND POSSIBLE
TORNADOES IS OVER THE NORTHERN AND CENTRAL RED RIVER
VALLEY...INCLUDING GRAND FORKS AND SURROUNDING AREAS.
HAIL...POSSIBLY LARGER THAN 2 INCHES...AND DAMAGING WINDS ARE
ALSO THREATS. COVERAGE OF THE SEVERE STORMS WILL BE ISOLATED TO
SCATTERED IN NATURE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WEAK UPPER LEVEL DISTURBANCES MOVING SOUTHEAST THROUGH THE AREA
WILL GIVE PERIODIC SLIGHT CHANCES FOR THUNDERSTORMS THROUGH NEXT
WEEK. BUT AT THIS TIME WIDESPREAD HAZARDOUS WEATHER IS NOT
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jun 27, 2:30 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
230 PM CDT SAT JUN 27 2015

MNZ006-272000-
LAKE OF THE WOODS MN-
230 PM CDT SAT JUN 27 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAKE OF THE WOODS COUNTY
UNTIL 300 PM CDT...

AT 229 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
WHEELERS POINT...OR 43 MILES EAST OF ROSEAU...MOVING NORTHEAST AT 25
MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  WHEELERS POINT AROUND 240 PM CDT.

LAT...LON 4887 9469 4884 9470 4883 9471 4879 9470
      4875 9488 4891 9499 4901 9472 4888 9468
TIME...MOT...LOC 1929Z 245DEG 21KT 4888 9481

JK

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 3:34 PM CDTTornado WarningFGFCavalier, Pembina, Walsh41 min
Jun 27, 4:12 PM CDTTornado Warning Tornado observedFGFCavalier, Grand Forks, Nelson, Pembina, Walsh48 min
Jun 27, 4:37 PM CDTTornado WarningFGFGrand Forks, Nelson, Steele38 min
Jun 27, 4:40 PM CDTTornado WarningFGFGrand Forks, Nelson50 min
Jun 27, 4:58 PM CDTTornado WarningFGFBarnes, Cass, Ransom47 min
Jun 27, 5:03 PM CDTSevere Thunderstorm WarningFGFGrand Forks, Walsh27 min
Jun 27, 5:10 PM CDTTornado WarningFGFGrand Forks, Steele50 min
Jun 27, 5:27 PM CDTTornado WarningFGFGrand Forks48 min
Jun 27, 5:39 PM CDTTornado WarningFGFGrand Forks, Steele, Traill51 min
Jun 27, 5:42 PM CDTTornado WarningFGFBarnes, Cass, Ransom48 min
Jun 27, 6:14 PM CDTTornado WarningFGFBarnes, Cass, Steele, Traill46 min
Jun 27, 6:26 PM CDTTornado WarningFGFTraill34 min
Jun 27, 6:30 PM CDTTornado WarningFGFRansom, Richland, Sargent45 min
Jun 27, 6:55 PM CDTTornado WarningFGFCass, Ransom, Richland35 min
Jun 27, 6:59 PM CDTTornado WarningFGFCass, Traill12 min

Nearby

Tornado Warnings in North Dakota, 2015Every tornado warning in 2015Tornadoes in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.